Alert archive / Colorado / Red Flag Warnings in 2008
Red Flag Warning 22, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at May 24, 2008, 3:17 PM MDT for Cheyenne County, Kit Carson County, Colorado; Greeley County, Wallace County, Kansas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 24, 2008, 3:17 PM MDT (21:17 UTC)
- Expired
- May 24, 2008, 8:00 PM MDT
- In force
- 5 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Greeley County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 69 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2190 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KGLD 242117 RFWGLD RED FLAG WARNING NATIONAL WEATHER SERVICE GOODLAND KS 317 PM MDT SAT MAY 24 2008 COZ253-254-KSZ027-041-250200- /O.NEW.KGLD.FW.W.0022.080524T2117Z-080525T0200Z/ KIT CARSON-CHEYENNE CO-WALLACE-GREELEY- 317 PM MDT SAT MAY 24 2008 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 8 PM MDT THIS EVENING. RELATIVE HUMIDITIES HAVE FALLEN TO AROUND 10 PERCENT ACROSS THE AREA AS WINDS HAVE BEGUN TO GUST UP TO 45 MPH. THIS AREA RECEIVED LITTLE RAINFALL THE PAST FEW DAYS...SO FUELS ARE DRY ACROSS THE AREA. THE COMBINATION OF DRY FUELS...STRONG WINDS AND VERY DRY AIR WILL CREATE CRITICAL FIRE DANGER. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ JRM
1 follow-up statement
000 WWUS83 KGLD 250158 RFWGLD RED FLAG WARNING NATIONAL WEATHER SERVICE GOODLAND KS 758 PM MDT SAT MAY 24 2008 COZ253-254-KSZ027-041-250300- /O.EXP.KGLD.FW.W.0022.000000T0000Z-080525T0200Z/ KIT CARSON-CHEYENNE CO-WALLACE-GREELEY- 758 PM MDT SAT MAY 24 2008 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING... THE RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING. CONDITIONS HAVE IMPROVED ACROSS THE AREA...THEREFORE THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at May 24, 2:33 PM MDT, 44 minutes earlier.
Area forecast discussion, May 24, 2:33 PM MDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 233 PM MDT SAT MAY 24 2008 .SYNOPSIS... 100 PM MDT SAT MAY 24 2008 THANKFULLY...MUCH QUIETER WEATHER TODAY OVER THE GLD CWA. PER WATER VAPOR IMAGERY...LARGE UPPER LEVEL TROUGH CONTINUES TO SIT AND SPIN OVER THE GREAT BASIN REGION. LARGE AREA OF LOW PRESSURE HAS SPLIT INTO TWO SEPARATE FEATURES...ONE OVER NORTHEASTERN WYOMING/SOUTHEASTERN MONTANA AND THE OTHER OVER THE NORTHERN CALIFORNIA COAST. SHORTWAVE TROUGH WHICH TRIGGERED THE SIGNIFICANT SEVERE WEATHER OUTBREAK OVER THE AREA YESTERDAY HAS MOVED NORTHEASTWARD INTO SOUTH DAKOTA. FOLTZ && .DISCUSSION... 100 PM MDT SAT MAY 24 2008 PRIMARY FORECAST CONCERNS THIS PACKAGE INCLUDE TIMING AND LOCATION OF POTENTIAL CONVECTION FROM SUNDAY THROUGH EARLY TUESDAY AND AGAIN ON FRIDAY. ALSO CONCERNED ABOUT BORDERLINE CRITICAL FIRE WEATHER CONDITIONS OVER SOUTHWEST PORTIONS OF THE CWA SUNDAY AFTERNOON. APPEARS THE BRIEF RESPITE FROM CONVECTIVE ACTIVITY WILL BE SHORT- LIVED AS A WEAK SHORTWAVE TROUGH MOVES INTO THE CWA ON SUNDAY. LOW PRESSURE WILL DEVELOP ONCE AGAIN OVER SOUTHEAST COLORADO BY MID- DAY. SOUTHWESTERLY WINDS EARLY IN THE DAY WILL HELP MINIMIZE THE AMOUNT OF MOISTURE THAT WILL BE PULLED INTO THE CWA. THIS SHOULD ACT TO LIMIT THE SEVERE POTENTIAL WITH GENERAL THUNDERSTORMS THE MAIN CONCERN. THAT SURFACE LOW QUICKLY TRANSITIONS EASTWARD INTO NORTHERN MISSOURI BY SUNDAY NIGHT/MONDAY MORNING WITH ANOTHER AREA OF SURFACE LOW PRESSURE DEVELOPING IN ITS PLACE OVER EASTERN COLORADO BY MONDAY AFTERNOON. APPEARS BETTER MOISTURE RETURN WILL OCCUR BRINGING THE THREAT OF SEVERE WEATHER BACK TO THE AREA. BOTH THE GFS AND THE NAM ARE INDICATING IN EXCESS OF 1500 J/KG ML CAPE BY 18Z OVER THE EASTERN HALF OF THE CWA WITH 0-6KM SHEAR AOA 50KTS. CYCLONICALLY CURVED HODOGRAPHS WOULD BE SUPPORTIVE OF SUPERCELL THUNDERSTORMS. WAY TOO SOON TO PINPOINT THE AREA OF GREATEST THREAT BUT IT DOES BEAR WATCHING. 12Z MODELS HAVE TRENDED THE WARM FRONT FURTHER SOUTH OVER THE NORTHERN TIER OF KANSAS COUNTIES. MUCH LIKE THE LAST TWO DAYS...POSITION OF THE WARM FRONT WILL PLAY A CRITICAL ROLE IN THE LOCATION OF THE GREATEST THREAT. WITH H85 TEMPS APPROACHING THE MID 20S C ON SUNDAY...WILL SEE AFTERNOON TEMPS IN THE MID 80S TO LOW 90S. SOUTHEAST PORTION OF THE CWA WILL SEE WARM TEMPS CONTINUE INTO MONDAY. HAVE A PRETTY TIGHT TEMP NORTHWEST-SOUTHWEST TEMP GRADIENT AS STRONG COLD FRONT WILL BEGIN TO PUSH INTO NORTHWEST YUMA COUNTY BY AROUND 21Z MONDAY. MAJOR CHANGE TO MAX TEMPS FOR TUESDAY AS BOTH 00Z AND 12Z GUIDANCE SHOW H85 TEMPS AROUND 5 C WITH STRONG CAA BEHIND THE COLD FRONT. TRIMMED ABOUT 8 DEGREES OFF PRIOR FORECAST AND FEEL IT MAY NOT BE COOL ENOUGH YET. FUTURE SHIFTS WILL NEED TO RE-EVALUATE AND ADJUST ACCORDINGLY. WEAK RIDGING STARTS TO BUILD INTO THE CENTRAL HIGH PLAINS ON WEDNESDAY WITH H85 TEMPS REBOUNDING INTO THE MID TEENS C. WILL SEE H85 TEMPS CONTINUE TO WARM INTO THE MID 20SS BY THURSDAY ALLOWING SURFACE TEMPS TO WARM BACK INTO THE UPPER 80S. LEE TROUGH SET UP OVER EASTERN COLORADO THURSDAY AFTERNOON. COULD SEE ANOTHER ROUND OF THUNDERSTORMS OVER THE AREA. LEFT SLIGHT CHANCE POPS IN FOR NOW GIVEN NORMAL VARIABILITY IN MODEL GUIDANCE AT THIS TIME FRAME. WILL SEE TEMPS FRIDAY AND SATURDAY SLIGHTLY ABOVE CLIMATOLOGY WITH H85 TEMPS CONTINUING IN THE LOW TO MID 20S C. FLOW BECOMES NEARLY ZONAL DURING THIS TIME PERIOD WITH LITTLE CHANCE FOR PRECIP. FOLTZ && .AVIATION... 1200 PM MDT SAT MAY 24 2008 FOR THE 18Z TAF CYCLE...VFR CONDITIONS AT BOTH MCK AND KGLD WILL PREVAIL THROUGHOUT THE ENTIRE TAF PERIOD. SOUTH WIND AT 25 MPH WITH GUSTS UP TO 33 MPH WILL DIMINISH AFTER 00Z. FS && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && WFO GOODLAND
Hazardous weather outlook, May 24, 2:58 PM MDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 258 PM MDT SAT MAY 24 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251400- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 258 PM MDT SAT MAY 24 2008 /358 PM CDT SAT MAY 24 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT AN ISOLATED THUNDERSTORM OR TWO WILL BE POSSIBLE THIS AFTERNOON ALONG AND NORTH OF A LINE FROM YUMA COLORADO TO STRATTON NEBRASKA. ANY STORM THAT IS ABLE TO FORM IS NOT EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FROM SUNDAY THROUGH TUESDAY AND THEN AGAIN ON THURSDAY. AT THIS TIME...SEVERE WEATHER APPEARS POSSIBLE OVER EASTERN PORTIONS OF THE TRI-STATE REGION MONDAY AFTERNOON AND EVENING. WHILE LARGE HAIL AND DAMAGING WINDS APPEAR BE THE GREATEST THREAT...AN ISOLATED TORNADO CANNOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. FOLTZ
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 6:50 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 25 min |
| May 23, 6:03 PM MDT | Tornado Warning | GLD | Gove, Graham, Sheridan | 42 min |
| May 23, 6:07 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Gove, Sheridan | 22 min |
| May 23, 6:07 PM MDT | Tornado Warning | GLD | Logan, Wallace, Wichita | 23 min |
| May 23, 6:09 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 47 min |
| May 23, 6:16 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Thomas, Wallace | 29 min |
| May 23, 6:25 PM MDT | Flash Flood Warning | GLD | Graham, Norton | 7 hr |
| May 23, 6:27 PM MDT | Tornado Warning | GLD | Logan, Wichita | 33 min |
| May 23, 6:42 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Norton, Sheridan | 27 min |
| May 23, 6:46 PM MDT | Severe Thunderstorm Warning | GLD | Norton | 59 min |
| May 23, 6:51 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Sheridan, Thomas | 39 min |
| May 23, 6:57 PM MDT | Severe Thunderstorm Warning | GLD | Gove | 33 min |
| May 23, 7:14 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Thomas | 36 min |
| May 23, 7:29 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Sheridan, Thomas | 61 min |
| May 23, 8:16 PM MDT | River Flood Warning | GLD | Decatur | 37 hr |
| May 23, 8:28 PM MDT | Severe Thunderstorm Warning | GLD | Decatur | 26 min |
| May 23, 9:49 PM MDT | Areal Flood Warning | GLD | Gove, Graham, Norton, Sheridan | 12 hr |
| May 23, 10:29 PM MDT | River Flood Warning | GLD | Norton | 33 hr |
| May 24, 7:24 AM MDT | River Flood Warning | GLD | Norton | 22 hr |
| May 24, 8:33 AM MDT | Areal Flood Warning | GLD | Decatur, Rawlins | 11 hr |
| May 24, 9:51 AM MDT | Areal Flood Warning | GLD | Decatur, Graham, Norton | 22 hr |
| May 24, 10:14 AM MDT | Areal Flood Warning | GLD | Sheridan | 9 hr |
Nearby
Red Flag Warnings in Colorado, 2008Red Flag Warnings in Kansas, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.